Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 313, NWS Des Moines, IA

September 16, 2006Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 16, 2006, 11:04 PM CDT for Greene County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2006, 11:04 PM CDT (04:04 UTC)
Expired
Sep 16, 2006, 11:45 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Greene County, IA

The radar

The Des Moines radar (KDMX), 71 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 11:53 PM CDTTSTM WND DMGJefferson, IATREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 5:07 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1906 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1906 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 170404
SVRDMX
IAC073-170445-
/O.NEW.KDMX.SV.W.0313.060917T0404Z-060917T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1104 PM CDT SAT SEP 16 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL IOWA

* UNTIL 1145 PM CDT

* AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM LAKE CITY TO COON RAPIDS...AND MOVING EAST AT 55
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JEFFERSON BY 1120 PM CDT.

THE TOWNS OF SCRANTON...CHURDAN...PATON...GRAND JUNCTION...RIPPEY AND
DANA ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4220 9464 4186 9463 4186 9417 4220 9418

$$

JUNGBLUTH
2 follow-up statements
000 
WWUS53 KDMX 170422
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1122 PM CDT SAT SEP 16 2006

IAC073-170445-
/O.CON.KDMX.SV.W.0313.000000T0000Z-060917T0445Z/
GREENE IA-
1122 PM CDT SAT SEP 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREENE COUNTY
UNTIL 1145 PM CDT...

AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF JEFFERSON TO 11
MILES SOUTHWEST OF GOWRIE...MOVING NORTHEAST AT 55 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
GREENE COUNTY...INCLUDING THE TOWNS OF CHURDAN...JEFFERSON...PATON...
GRAND JUNCTION AND DANA.

ANOTHER STRONG LINE OF STORMS WILL MOVE INTO GREENE COUNTY AROUND 
1130 PM...CAPABLE OF PRODUCING DAMAGING WINDS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4220 9464 4186 9463 4186 9417 4220 9418

$$

JUNGBLUTH
000 
WWUS53 KDMX 170438
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1138 PM CDT SAT SEP 16 2006

IAC073-170445-
/O.CON.KDMX.SV.W.0313.000000T0000Z-060917T0445Z/
GREENE IA-
1138 PM CDT SAT SEP 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREENE COUNTY
UNTIL 1145 PM CDT...

AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF JEFFERSON TO 9 MILES
NORTHWEST OF JEFFERSON...MOVING EAST AT 70 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
GREENE COUNTY...INCLUDING THE TOWNS OF CHURDAN...JEFFERSON...
RIPPEY...GRAND JUNCTION...DANA AND PATON.

GREENE COUNTY LAW ENFORCEMENT REPORTED WIND GUSTS OF 50 TO 60 MPH IN 
THE WESTERN PART OF THE COUNTY AROUND 1130 PM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION GO TO THE BASEMENT OR AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL 
TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4220 9464 4186 9463 4186 9417 4220 9418

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:50 PM CDT, 8 hours 14 minutes earlier.

Area forecast discussion, Sep 16, 2:50 PM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT SAT SEP 16 2006

.DISCUSSION...

ACTIVE WEATHER EXPECTED ACROSS PLAINS AND MIDWEST NEXT 24 HOURS.
MORNING SFC MAP SHOWS DIFFUSE TROUGH WITH MULTIPLE WEAK LOWS OVER
WESTERN PLAINS WITH LLVL MOISTURE ALREADY STREAMING NORTH INTO SC
NEBRASKA ATTM AHEAD OF IMPRESSIVE DRY LINE. WINDS REMAIN SSE OVER IA
WITH DEW POINTS IN THE MID 50S TO NEAR 60 F INCREASING TO MID TO UPR
60S BY TNT. ALOFT CONTINUE TO HAVE INCREASING WIND FIELDS FROM H700
TO H500 WITH WINDS IN THE 50-70 KT RANGE OVR WESTERN IA AND AREAS
NORTHWEST OF THERE.  MAIN UPPER LEVEL FEATURE STILL OVER ROCKIES
WITH 90-120 KT JET INCREASING EASTWARD. 12Z H300 ANALYSIS SHOWS AREA
OF BEST DIFFLUENCE OVER EASTERN SD...SW MINNESOTA...AND NW IA.

SHORT TERM...MODELS AT ODDS WITH OVERALL PROGRESSION OF TNTS EVENT
FOR THE CWA...HOWEVER FEEL THAT SPC 00Z RUN OF WRF AND GFS BOTH HAVE
A BETTER HANDLE ON EVOLUTION OF CONVECTION AS COLD FRONT TREKS
ACROSS THE STATE. SHEAR WITH SYSTEM IS IMPRESSIVE TONIGHT OVER THE
UPPER MIDWEST WITH SEVERE STORMS LIKELY OVER SD/MN FOLLOWED BY LINE
FILLING IN ACROSS WESTERN IA THIS EVENING. BEST THREAT FOR TORNADOES
APPEAR TO BE WEST OF AN ALGONA...FORT DODGE...AUDUBON LINE BEFORE 9
PM WITH MORE LINEAR CONVECTION TAKING OVER AS NIGHT PROGRESSES.
STILL HAVE POTENTIAL FOR STRONG WINDS AND HAIL THROUGH LATE THIS
EVENING AS STORMS EXPECTED TO MOVE EAST AT 40-50 MPH AS FRONT PASSES
EAST. THOUGH NOT THE MAIN THREAT...SOME HEAVY RAINERS ARE ALSO
POSSIBLE WITH A QUICK 1 INCH RAINFALL WITH SOME OF THE STORMS. MOST
COUNTY FFG GUIDANCE ABOVE THESE AMOUNTS AT 2-3 IN SO ANY ISSUES WILL
MAINLY BE URBAN/SMALL STREAM IF ANY. ATTM...BEST DYNAMICS FOR SIG
TOR THREAT REMAIN NW OF CWA THIS EVENT BUT FAR NORTHWEST CORNER
STILL HAS POTENTIAL FOR SOME. AFTER PASSAGE OF FRONT...MUCH COOLER
WEATHER STILL IN STORE FOR STATE. MODELS INDICATING COLD POOL
FARTHER NORTH WITH POTENTIAL FOR SHOWERS MAINLY NORTH OF HIGHWAY 20.
COLDER AIR TO SETTLE ACROSS REGION FOR TUES/WED MORNING WITH SOME
FROST POTENTIAL WED MORNING LOW LYING AREAS NORTH OF HIGHWAY 20.

LONG TERM...EXPECT ACTIVE WEEK WITH ADDITIONAL SYSTEMS ADVECTING
THROUGH FLOW WED THROUGH FRIDAY. COLDER TEMPERATURES TO CONTINUE
INTO LATE WEEK. GFS LOOKS TOO FAST AGAIN BY LATE WEEK. WENT WITH
GEM/EURO WITH SYSTEM BRINGING IN COLDER AIR OVER WEEKEND. NO MAJOR
CHANGES MADE TO EXTENDED OTHER THAN INCREASING CHANCES FOR SHOWERS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 16, 3:45 PM CDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT SAT SEP 16 2006

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082-
092-093-171100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
345 PM CDT SAT SEP 16 2006

...WIDESPREAD SEVERE WEATHER ACROSS WESTERN PORTIONS OF IOWA THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND WEST OF U.S. HIGHWAY 169.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA DURING THE
EVENING HOURS. SEVERE STORMS ARE EXPECTED WITH LARGE HAIL TO 2
INCHES IN DIAMETER...WINDS IN EXCESS OF 60 MPH AND A FEW
TORNADOES. INDIVIDUAL STORMS WILL BE MOVING FROM 40 TO 50 MPH TO
THE NORTHEAST. THE GREATEST THREAT WILL BE FROM 6 PM TO 10 PM.
HEAVY RAINS MAY ALSO OCCUR WITH SOME LOCALIZED FLOODING AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FROST REMAINS A POSSIBILITY ON WEDNESDAY MORNING ALONG AND NORTH
OF HIGHWAY 30. IN ADDITION...SOME NON SEVERE THUNDERSTORMS ARE
EXPECTED ON FRIDAY ACROSS MOST OF CENTRAL IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING ACROSS THE AREA.
BE PREPARED FOR FAST MOVING STORMS IN EXCESS OF 40 MPH.

IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-
083>086-094>097-171100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-
DECATUR-WAYNE-APPANOOSE-DAVIS-
345 PM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
EAST OF U.S. HIGHWAY 169.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA LATER THIS
EVENING INTO THE OVERNIGHT. DAMAGING WINDS IN EXCESS OF 60 MPH AND
LARGE HAIL ARE POSSIBLE WITH THESE STORMS. IN ADDITION...LOCALIZED
HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FROST REMAINS A POSSIBILITY ON WEDNESDAY MORNING ALONG AND NORTH
OF HIGHWAY 30. IN ADDITION...SOME NON SEVERE THUNDERSTORMS ARE
EXPECTED ON FRIDAY ACROSS MOST OF CENTRAL IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING INTO THE
OVERNIGHT AS STORMS MOVE THROUGH CENTRAL IOWA.

COGIL

In the hours before

Local storm report, Sep 16, 10:02 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1002 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             2 S ALGONA              43.04N 94.23W
09/16/2006  E0.88 INCH       KOSSUTH            IA   LAW ENFORCEMENT

&&

JJOHNSON
Local storm report, Sep 16, 10:05 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1005 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     HAIL             2 S ALGONA              43.04N 94.23W
09/16/2006  E0.88 INCH       KOSSUTH            IA   TRAINED SPOTTER

&&

COGIL
Local storm report, Sep 16, 10:11 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1011 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             ALGONA                  43.07N 94.23W
09/16/2006  E0.88 INCH       KOSSUTH            IA   AMATEUR RADIO

&&

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 8:07 PM CDTSevere Thunderstorm WarningDMXCrawford38 min
Sep 16, 8:12 PM CDTSevere Thunderstorm WarningDMXCalhoun20 min
Sep 16, 8:29 PM CDTTornado WarningDMXCrawford36 min
Sep 16, 8:56 PM CDTSevere Thunderstorm WarningDMXPocahontas34 min
Sep 16, 9:15 PM CDTTornado WarningDMXPocahontas30 min
Sep 16, 9:35 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto40 min
Sep 16, 9:36 PM CDTSevere Thunderstorm WarningDMXEmmet39 min
Sep 16, 10:09 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth51 min
Sep 16, 10:32 PM CDTSevere Thunderstorm WarningDMXCalhoun43 min
Sep 16, 10:34 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford41 min
Sep 16, 10:55 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass35 min
Sep 16, 11:02 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster43 min
Sep 16, 11:13 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll47 min
Sep 16, 11:19 PM CDTSevere Thunderstorm WarningDMXHancock, Wright56 min
Sep 16, 11:20 PM CDTSevere Thunderstorm WarningDMXGuthrie40 min
Sep 16, 11:30 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass30 min
Sep 16, 11:42 PM CDTSevere Thunderstorm WarningDMXCerro Gordo48 min
Sep 16, 11:45 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster45 min
Sep 16, 11:46 PM CDTSevere Thunderstorm WarningDMXBoone, Greene34 min
Sep 17, 12:25 AM CDTSevere Thunderstorm WarningDMXAdams, Taylor35 min
Sep 17, 12:25 AM CDTSevere Thunderstorm WarningDMXHardin35 min
Sep 17, 12:58 AM CDTSevere Thunderstorm WarningDMXAdair, Guthrie, Union47 min
Sep 17, 1:08 AM CDTSevere Thunderstorm WarningDMXDallas, Madison37 min
Sep 17, 1:32 AM CDTSevere Thunderstorm WarningDMXBoone43 min
Sep 17, 1:48 AM CDTSevere Thunderstorm WarningDMXStory42 min
Sep 17, 1:57 AM CDTSevere Thunderstorm WarningDMXHamilton, Hardin48 min
Sep 17, 2:27 AM CDTSevere Thunderstorm WarningDMXGrundy33 min
Sep 17, 2:32 AM CDTSevere Thunderstorm WarningDMXMarshall28 min
Sep 17, 2:39 AM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne36 min
Sep 17, 3:15 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.